Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 78, NWS North Platte, NE

May 4, 2007Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 4, 2007, 2:26 PM CDT for Custer County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2007, 2:26 PM CDT (19:26 UTC)
Expired
May 4, 2007, 3:00 PM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 107 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 041926
SVRLBF
NEC041-042000-
/O.NEW.KLBF.SV.W.0078.070504T1926Z-070504T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
226 PM CDT FRI MAY 4 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 300 PM CDT

* AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SARGENT...OR ABOUT 7 MILES SOUTHEAST OF
  TAYLOR...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WESTERN NEBRASKA.

LAT...LON 4160 9953 4153 9930 4160 9923 4173 9922
      4173 9939

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:17 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 4, 10:17 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1017 AM CDT FRI MAY 4 2007

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT. THE FF WATCH AREA
USES THE 12Z NAM12 SOLN AND OVERLAPS THE NAM12 QPF.

PREVIOUS...

.SYNOPSIS...
JUST RECEIVED SOME PEA SIZE HAIL AT KLBF. LOWEST GATE AT THE MCCOOK
PROFILER IS 55KT. THIS IS 20 PLUS KT ABOVE LAST 00Z MODEL RUNS.
KLNX RADAR SHOWS A BROKEN LINE OF CONVECTION BASICALLY ALONG HWY
83 TRACKING TO THE EAST AROUND 30KT. AHEAD OF THE CONVECTION...FG
HAS BEEN DOWN TO 1/2SM WITH SOME PERIODS OF -RA AND DZ. WATER
VAPOR ILLUSTRATES UPPER TROUGH ACROSS THE WEST WITH PACIFIC
MOISTURE ADVECTING INTO THE REGION.

&&

.DISCUSSION...
DANGEROUS WEATHER CONDITIONS ARE EXPECTED TO BEGIN LATE TODAY.
MOISTURE CONTINUES TO STREAM INTO THE CWA TODAY. AT
FIRST...INSTABILITY WILL BE SOMEWHAT LIMITED. NO CIN SO SCT TSRA
THIS AFTERNOON...SOME STRONG TO MARGINALLY SEVERE ESPECIALLY IN
THE SOUTHEAST. MOST SOLID SEVERE THREAT COMES AFTER 00Z AS JET
DYNAMICS APPROACH. JET MAX IS ABOUT 110KT. WARM FRONT IS PROGGED
TO RAPIDLY LIFT NORTH. THERE WILL BE NO CIN NORTH OF THE FRONT SO
SUPERCELLS WITH TORNADOES ARE FORECAST THROUGH THE NIGHT. NAM HAS
OVER 2500J/KG SBCAPE 12Z SATURDAY. SEVERE THREAT THEN CONTINUES
THROUGH SATURDAY AND SATURDAY NIGHT WITH MORE CHANCES FOR
TORNADOES. SPC SUMS IT UP WITH A MODERATE RISK FRIDAY AND
SATURDAY. PUBLIC AWARENESS SHOULD BE RAISED AS THE POTENTIAL WILL
EXIST FOR THE DEVELOPMENT OF POWERFUL TORNADOES. TORNADO WORDING
HAS BEEN ADDED TO THE GRIDS IN THE HIGHEST RISK AREA FOR
TONIGHT...WITH SEVERE FOR SATURDAY.

CHANCES FOR TSRA TO CONTINUE ON SUNDAY WITH UPPER LEVEL DYNAMICS.
EXACT POSITION OF THE SURFACE FRONT HOWEVER IS NOT 100 PERCENT.
BEHIND THE FRONT ACTIVITY WOULD BE MORE SCT-ISOLD IN NATURE. ALONG
AND AHEAD MORE WIDESPREAD AND INTENSE ACTIVITY IS ANTICIPATED. THE
FRONT CURRENTLY LOOKS TO BE JUST EAST OF THE CWA...HOWEVER THE
ECMWF PROGS ARE A BIT TOO CLOSE TO BE CERTAIN.

POSTION OF THE FRONT WILL DICTATE TEMPS THROUGH THE PERIOD.
EASTERN HALF MOST LIKELY TO REMAIN MILD...WITH WESTERN HALF BETTER
CHANCES OF REMAINING BELOW 70F.

&&

.AVIATION...
WIDESPREAD IFR CEILINGS ARE EXPECTED THROUGH 16Z ACROSS EASTERN
SECTIONS OF TWEB ROUTES 098...264 AND 274 AND AT KLBF AND KVTN.
CEILINGS ARE EXPECTED TO LIFT TO MVFR LATE THIS MORNING AND EARLY
THIS AFTERNOON FROM KLBF TO KOGA...KLBF TO KIML AND KOFK TO KVTN.
ALONG THE REMAINDER OF TWEB ROUTES VFR CEILINGS ARE EXPECTED.
NUMEROUS SHOWERS WITH THUNDERSTORMS ARE EXPECTED THROUGH 14Z EAST OF
A LINE FROM KVTN-KLBF...OR ALONG TWEB ROUTE 098 FROM KOFK-KVTN.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TONIGHT WITH SOME
THUNDERSTORMS BEING SEVERE. ISOLATED SURFACE WIND GUSTS ABOVE 50 KTS
ARE POSSIBLE IN THE VICINITY OF THUNDERSTORMS...AND HAIL OVER A HALF
AN INCH IN DIAMETER IS POSSIBLE WITH THE STRONGER STORMS. MVFR
CEILINGS WILL BE PREVALENT AFTER SUNSET AT KLBF...KVTN...ALONG TWEB
ROUTES 098 AND 264...AS WELL AS THE EASTERN TWO THIRDS OF TWEB ROUTE
274.

&&

.HYDROLOGY...
CONCERNED THAT HPC AND MODEL QPF IS ON THE LOW SIDE DUE TO THE
CONVECTIVE NATURE OF THE APPROACHING STORM. ALTHOUGH FLASH FLOOD
GUIDANCE IS FAIRLY HIGH...RAINFALL RATES AND THE LONG DURATION OF
THE SITUATION SHOULD LEAD TO SOME FLOODING. PROBLEM IS PINNING
DOWN THE AREA OF HIGHEST RISK. HAVE HELD OFF ON ISSUING A
WATCH FOR NOW...ANOTHER MODEL RUN MAY HELP. ALSO...FLOODING
CONCERNS WOULD BE AFTER 00Z...AND MOST LIKELY AFTER 06Z. PW VALUES
ACROSS THE EAST WILL BE ABOVE 1 INCH THROUGH SATURDAY NIGHT. ECMWF
SCENARIO LOOKS TO BE THE MOST FAVORABLE SOLUTION FOR FLOODING
RAINS ACROSS THE EAST AS IT IS THE FURTHEST WEST WITH THE SURFACE
BOUNDARY THROUGH SUNDAY. SOUTHERN ZONES HAVE THE LOWEST FLASH
FLOOD GUIDANCE. THIS AREA IS HIGHLY QUESTIONABLE AS IT WILL BE IN
THE STORM INITIATION ZONE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
NEBRASKA ZONES 005>010-025>029-037-038-059-070-071.

&&

CDC
Hazardous weather outlook, May 4, 10:00 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 AM CDT FRI MAY 4 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-051500-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1000 AM CDT FRI MAY 4 2007 /900 AM MDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL TROF OF LOW PRESSURE WILL MOVE ACROSS NEVADA INTO
UTAH THIS AFTERNOON. EAST OF THIS FEATURE...A STRONG UPPER LEVEL
DISTURBANCE WILL LIFT INTO EASTERN COLORADO AND WESTERN KANSAS
THIS AFTERNOON. AS THIS FEATURE COLLIDES WITH ABUNDANT LOW LEVEL
MOISTURE AND STRONG INSTABILITY DUE TO AFTERNOON
HEATING...SCATTERED THUNDERSTORMS WILL DEVELOP. THIS ACTIVITY
WILL LIFT NORTH NORTHEAST INTO WESTERN AND NORTH CENTRAL NEBRASKA
LATE THIS AFTERNOON AND EVENING. SUFFICIENT LOW LEVEL WIND SHEAR
WILL EXIST FOR SUPER CELL THUNDERSTORMS WITH LARGE
HAIL...DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES
POSSIBLE. AT THIS TIME...THE GREATEST THREAT FOR WIDESPREAD
SEVERE THUNDERSTORMS IS SOUTH OF A LINE FROM OGALLALA TO
SPRINGVIEW. NORTH OF THIS LINE...ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE. AT THIS TIME...THE GREATEST THREAT FOR TORNADIC
THUNDERSTORMS IS SOUTH OF A LINE FROM OGALLALA TO BROKEN BOW.

AFTER MIDNIGHT...A LARGE CLUSTER OF THUNDERSTORMS WILL
DEVELOP...LIFTING NORTH NORTHEAST INTO THE DAKOTAS.
OVERNIGHT...THE MAIN SEVERE THREAT WILL BE FROM LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED SATURDAY AND
SATURDAY EVENING. THE BEFORE MENTIONED UPPER LEVEL LOW...WILL
SLOWLY MOVE EAST INTO WESTERN COLORADO ON SATURDAY. BY MIDDAY
SATURDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE INTO EASTERN
COLORADO AND WESTERN KANSAS. RAPID DESTABILIZATION OF THE
ATMOSPHERE WILL BEGIN DURING THE AFTERNOON HOURS...RESULTING IN
EXPLOSIVE THUNDERSTORM DEVELOPMENT. AS THIS ACTIVITY LIFTS NORTH
INTO WESTERN AND NORTH CENTRAL NEBRASKA...FAVORABLE LOW LEVEL WIND
SHEAR WILL BE FAVORABLE FOR SUPER CELL THUNDERSTORMS. SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SATURDAY
AND SATURDAY NIGHT...WITH GREATEST THREAT FOR SIGNIFICANT SEVERE
THUNDERSTORMS EAST OF A LINE FROM VALENTINE TO NORTH PLATTE. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS NUMEROUS
UPPER LEVEL DISTURBANCES MOVE ACROSS THE HIGH PLAINS. AT THIS
TIME NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA SHOULD
BE READY FOR ACTIVATION TODAY THROUGH SATURDAY NIGHT...AS SEVERE
THUNDERSTORMS ARE EXPECTED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, May 4, 2:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             SARGENT                 41.64N 99.37W
05/04/2007  E1.00 INCH       CUSTER             NE   PUBLIC

&&

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:09 AM CDTFlash Flood WatchLBFBlaine, Boyd, Brown, Cherry, Custer, Frontier and 10 more58 hr
May 4, 2:09 PM CDTSevere Thunderstorm WarningLBFLoup51 min
May 4, 2:20 PM CDTSevere Thunderstorm WarningLBFCuster25 min
May 4, 2:39 PM CDTSevere Thunderstorm WarningLBFGarfield51 min
May 4, 3:19 PM CDTSevere Thunderstorm WarningLBFHolt41 min
May 4, 3:34 PM CDTTornado WarningLBFHolt41 min
May 4, 4:06 PM CDTTornado WarningLBFHolt24 min
May 4, 4:30 PM CDTSevere Thunderstorm WarningLBFHolt45 min
May 4, 4:38 PM CDTSevere Thunderstorm WarningLBFCherry67 min
May 4, 5:16 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt44 min
May 4, 5:27 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt23 min
May 4, 5:42 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry48 min
May 4, 5:58 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt47 min
May 4, 6:08 PM CDTSevere Thunderstorm WarningLBFCherry67 min
May 4, 6:31 PM CDTSevere Thunderstorm WarningLBFKeya Paha29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.